BACKGROUND. The objectives of this study were to describe cases of avascular necrosis of the femoral head (ANFH) observed in chronic myeloid leukemia (CML) patients who were treated with interferon-α and to review the literature. METHODS. The authors undertook a case review of the M. D. Anderson experience with ANFH occurring in CML patients who were managed with interferon-α-based therapy. MEDLINE (from 1966 to November 1999) and CancerLit (from 1983 to November 1999) searches were conducted to identify cases of avascular necrosis (AVN) associated with either CML or interferon-α. RESULTS. Three patients with ANFH were identified from the authors' experience. No common features related to the disease or therapy were seen among them, except for the presence of thrombocytosis and loss of response. A literature review revealed seven cases of ANFH associated with CML with or without interferon-α-based therapy. ANFH was not reported in association with interferon-α use for indications other than the treatment of patients with CML. CONCLUSIONS. ANFH may be the result of an interaction between CML and interferon-α therapy. ANFH that occurs in patients with CML who are treated with interferon-α should be recognized for treatment implications. Thrombocytosis with consequent microvascular thrombi and avascular necrosis manifesting in susceptible vascular or weight-bearing areas (e.g., the femoral head) may be an associated finding along with loss of response to interferon-α therapy. (C) 2000 American Cancer Society.
|Number of pages||8|
|State||Published - 1 Oct 2000|
- Chronic myelogenous leukemia
- Femoral head osteonecrosis